Post-Menopausal Bleeding/ Spotting
Postmenopausal bleeding is a condition in which vaginal bleeding occurs at least 12 months after woman periods have stopped. Once a woman is at her menopausal age (45-49 years normally) has lasted 12 months without a period, she is believed to be in menopause stage.
It is not normal to bleed after post menopause. Women with postmenopausal bleeding should always see a doctor, in order to rule out serious medical problems even if there is spotting.
Several health conditions are associated with postmenopausal bleeding, these conditions include:
Inflammation and thinning of the vaginal lining or thinning of the womb lining (endometrial atrophy) caused by lower estrogen levels
Polyps: Cervical or womb polyps, which are usually non-cancerous, can form in the cervix (neck of the womb) or womb
Hormonal replacement therapy: A thickened womb lining (endometrial hyperplasia) caused by hormone replacement therapy
Abnormalities of the cervix or the womb
Endometrial thickening: In this condition, the lining of the uterus (endometrium) becomes thick, usually as a result of too much estrogen and too little progesterone, and bleeding may occur as a result.
Endometrial cancer (uterine cancer): Bleeding after menopause can be a sign of endometrial cancer.
Other causes includes: Infection of the uterus or cervix, Certain medications such as blood thinners, and other types of cancer can cause postmenopausal bleeding.
For diagnosing the exact cause. Doctor may ask for the medical history and may conduct a pap smear test.
Further test that may be advised are:
A vaginal ultrasound
An endometrial biopsy (sample of the womb lining)
Treatment depends on the cause of the bleeding:
If bleeding is due to polyps, surgery may be required to remove them.
Endometrial atrophy can be treated with medication such as progestin or progesterone therapy ,or surgery to remove thickened areas of the endometrium.
If a woman is having endometrial hyperplasia, she might need to see gynecologists on a regular basis for monitoring.
If a woman is undergoing hormonal replacement therapy, doctor may decrease the intake depending upon the condition.
www.nhs.uk (link is external)
www.healthline.com (link is external)